Counseling Patients About Sexual Issues

Glen L. Stimmel, Pharm.D.; Mary A. Gutierrez, Pharm.D.

Disclosures

Pharmacotherapy. 2006;26(11):1608-1615. 

In This Article

Drug-Induced Priapism

Priapism is a sustained, painful penile erection unaccompanied by sexual desire or stimulation that fails to subside despite orgasm, usually lasting more than 6 hours.[36,37] Drug-induced priapism is classified as a low-flow (ischemic) priapism caused by decreased venous outflow and vascular stasis. Stasis of blood leads to painful tissue hypoxia and acidosis. Priapism is a urologic emergency, since delay in treatment can lead to permanent erectile dysfunction.[38] It can be caused by a number of drugs, including anticoagulants, cocaine, α1-adrenergic antagonists like tamsulosin, PDE-5 inhibitors, typical and atypical antipsychotics, and antidepressant drugs.[36,39,40] For most drugs, priapism is an extremely rare adverse effect, with only occasional case reports appearing in the medical literature. Trazodone, however, has been implicated in nearly 80% of all drug-induced cases of priapism. Priapism is rare even among patients receiving trazodone, occurring in 0.1-0.01% of men who take this agent.[41] Most cases occur with doses in the range of 50-150 mg/day, with onset usually during the first month of therapy. Cases of priapism have been reported after a single dose of trazodone 100 mg.[42] Trazodone may cause a female equivalent of priapism, clitoral priapism, which is associated with pain and discomfort. Increased libido and orgasmic response have also been reported in women taking trazodone.[43,44] Drug-induced priapism from trazodone is thought to result from unopposed α-adrenergic blockade; pharmacologic treatment consists of infusion of α-adrenergic agonist drugs directly into the penis.[38] Initial treatment consists of corporeal aspiration of blood, irrigation with warm saline, and then intracavernosal injection of α-agonists if necessary. If these more conservative treatments fail, surgical intervention, which poses a risk of permanent postoperative impotence, may be necessary.[36,38] No cases of priapism were reported during clinical trials of sildenafil, but 25 cases have been reported after marketing that either involve use of sildenafil with other erectile dysfunction treatments or excessive doses of sildenafil.[45]

Drug-induced priapism, although rare, is a serious possible adverse effect that can lead to permanent impotence. Few patients would logically associate a long-lasting erection with their use of trazodone, so counseling about this rare but serious adverse effect is recommended for all male patients who receive trazodone.[20] A possible approach might be as follows: "In rare instances, this drug may cause changes in a patient's erections. If you experience a prolonged or painful erection, contact your doctor right away." This statement communicates that priapism is a rare effect but is serious and requires immediate attention. A focus on changes in erections after drug therapy begins will help patients associate the drug with the adverse effect.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....